Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Kansas City, MO

May 15, 2015Caldwell County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2015, 2:04 PM CDT for Caldwell County, Ray County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2015, 2:04 PM CDT (19:04 UTC)
Expired
May 15, 2015, 2:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS53 KEAX 151904
SVREAX
MOC025-177-151930-
/O.NEW.KEAX.SV.W.0049.150515T1904Z-150515T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
204 PM CDT FRI MAY 15 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN RAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 230 PM CDT

* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  RICHMOND...AND MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COWGILL...BRAYMER...RUSSELLVILLE AND KNOXVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3959 9376 3950 9376 3931 9385 3933 9401
      3961 9402
TIME...MOT...LOC 1904Z 188DEG 24KT 3939 9393

HAIL...1.00IN
WIND...60MPH

$$

LAFLIN
2 follow-up statements
045 
WWUS53 KEAX 151915
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 15 2015

MOC025-177-151930-
/O.CON.KEAX.SV.W.0049.000000T0000Z-150515T1930Z/
CALDWELL MO-RAY MO-
215 PM CDT FRI MAY 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RAY AND SOUTHEASTERN CALDWELL COUNTIES UNTIL 230 PM CDT...

AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
COWGILL...AND MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COWGILL AND BRAYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3945 9399 3961 9399 3959 9376 3950 9376
      3941 9380
TIME...MOT...LOC 1915Z 193DEG 33KT 3949 9389

HAIL...1.00IN
WIND...60MPH

$$

LAFLIN
072 
WWUS53 KEAX 151923
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT FRI MAY 15 2015

MOC025-177-151933-
/O.EXP.KEAX.SV.W.0049.000000T0000Z-150515T1930Z/
CALDWELL MO-RAY MO-
223 PM CDT FRI MAY 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAY AND
SOUTHEASTERN CALDWELL COUNTIES WILL EXPIRE AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3945 9399 3961 9399 3959 9376 3950 9376
      3941 9380
TIME...MOT...LOC 1923Z 193DEG 33KT 3956 9387

$$

LAFLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:43 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 15, 12:43 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT Fri May 15 2015

.DISCUSSION...
Issued at 329 AM CDT FRI MAY 15 2015

Main story heading into today will be renewed chances for convection
later this afternoon and above average temperatures as daytime highs
warm into the upper 70s and lower 80s. Early morning water vapor
imagery showing lead shortwave moving out of northern New Mexico this
morning...which is feeding convection across the Texas panhandle and
western Oklahoma. This feature will continue lifting northeast towards
our area today with models showing shwrs/storms working into our area
shortly after the noon hr. With plenty of instability to work with
/MLCAPE values in excess of 2000 J/kg/...convection should have
little to no problem developing as forcing from aforementioned wave
approaches. In terms of severe wx threats...today/s activity should
remain below severe limits as main upper wind core associated with
western U.S. storm system remains well away from our area. Latest
output from high-resolution model suite shows activity remaining
fairly scattered. As such...have capped pops in the high chc category
for this afternoon/s activity. Lingering activity to push northeast
of the forecast area by 3z with largely dry conditions expected
through the remainder of the overnight hrs. Overnight lows tonight
will range in the lower to middle 60s.

Fcst becomes more interesting on Saturday when large western U.S
storm system ejects east from the central Rockies. As this
occurs...overall trough orientation to become negative with time
with with lwr Missouri Vly remaining in the cross-hairs for large
scale forced ascent. Models in recent days had been showing
developing convection along a Pacific front across the central
Plains Saturday afternoon...with convection eventually reaching our
western zones by early evening. This morning/s runs however now delay
its arrival until the overnight period which should mean activity
will be moving into more a more stabilized environment due to time
of day. As a result...overall severe threat looks less and less
likely when Pacific frontal activity finally reaches our doorstep
late Saturday night/early Sunday. Cannot rule out a few stronger
storms across the far west...but overall threat looks less
impressive than in previous days.

Front to move through the area early Sunday with rain chances
gradually coming to an end from west to east during the early morning
hrs. Despite its passage...little cool down expected on Sunday as
cooler airmass will be delayed until secondary fropa Sunday
night/early Monday. Look for highs in the lower 80s Sunday afternoon.

Dry weather to start the workweek as high pressure builds south from
the northern Plains. Temps will be noticeably cooler on Monday as
highs only climb into the middle to upper 60s. Similar conditions are
expected on Tuesday before rain chances begin to increase towards
Wednesday as the next storm system bares down on across the central
U.S. Overall severe chances with this system appear low as all
appreciable instability is forecast to remain south of the CWA per
latest guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1231 PM CDT FRI MAY 15 2015

With the unsettled pattern that the region finds itself currently
locked into comes TS chances this afternoon at all four terminals.
Have focused the timing through about 20Z for IXD, and 22Z to 23Z
for the other three terminals with respect to a TEMPO indicating
direct TS impacts to the terminals. VCTS mention will prevail
through this evening, with storm threats diminishing after sunset.
That said, however, given the aforementioned unsettled atmosphere,
AMD(s) may be necessary through Saturday to account for a
rogue/pop-up TS tonight through the end of this TAF period,
particularly as midday Saturday approaches. Southerly winds will
be gusty within and around storms and some may become strong to
possibly severe.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...32
AVIATION...lg
Hazardous weather outlook, May 15, 1:45 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 PM CDT FRI MAY 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
145 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING THROUGH THE
 AFTERNOON INTO THE EARLY EVENING HOURS. HOWEVER...NO SEVERE WEATHER
 IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SEVERE STORMS ARE POSSIBLE AREA-WIDE LATE SATURDAY AFTERNOON
THROUGH SATURDAY
 NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 15, 12:42 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT FRI MAY 15 2015

KSZ103>105-MOZ020-021-028>030-037-038-043-151830-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LAFAYETTE MO-LEAVENWORTH KS-PLATTE MO-RAY MO-WYANDOTTE KS-
1242 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHWESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND SOUTHWESTERN RAY...PLATTE...
NORTHWESTERN LAFAYETTE...JACKSON...CLAY AND NORTHWESTERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 130 PM CDT...

AT 1238 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PLATTE CITY TO LAKE TAPAWINGO...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLADSTONE...SUGAR CREEK...INDEPENDENCE...BLUE SPRINGS...CLAYCOMO...
  COURTNEY...GRAIN VALLEY...LIBERTY...SMITHVILLE...BUCKNER...
  KEARNEY...GOWER...EXCELSIOR SPRINGS...PLATTSBURG...FERRELVIEW...
  LAKE TAPAWINGO...PLEASANT VALLEY...CAMDEN POINT...GLENAIRE AND
  EDGERTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 27.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 35.
  I-35 IN KANSAS BETWEEN MILE MARKERS 215 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 28.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3916 9519 3969 9456 3919 9391 3870 9458
      3872 9461 3874 9461 3874 9464 3906 9520
TIME...MOT...LOC 1741Z 225DEG 23KT 3935 9473 3901 9435

LEIGHTON
Special weather statement, May 15, 1:19 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 PM CDT FRI MAY 15 2015

MOZ012-013-020>022-028>030-037-151900-
ANDREW MO-BUCHANAN MO-CALDWELL MO-CLAY MO-CLINTON MO-DE KALB
MO-JACKSON MO-PLATTE MO-RAY MO-
119 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREW...RAY...
PLATTE...NORTHERN JACKSON...SOUTHWESTERN DEKALB...CLINTON...CLAY...
SOUTHWESTERN CALDWELL AND BUCHANAN COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATHENA TO MISSOURI
CITY...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ST. JOSEPH...KEARNEY...GOWER...COUNTRY CLUB VILLA...EXCELSIOR
  SPRINGS...PLATTSBURG...LAWSON...LATHROP...RICHMOND...EDGERTON...
  MISSOURI CITY...TRIMBLE...AGENCY...SIBLEY...ORRICK...HOLT...CRYSTAL
  LAKES...WOODS HEIGHTS...EXCELSIOR ESTATES AND STEWARTSVILLE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 9 AND 48.
  I-435 LOOP FROM MILE MARKERS 29 TO 56.
  I-29 BETWEEN MILE MARKERS 9 AND 53.
  I-229 BETWEEN MILE MARKERS 0 AND 6.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3973 9490 3973 9487 3977 9487 4004 9466
      3935 9383 3905 9436 3951 9506
TIME...MOT...LOC 1817Z 236DEG 21KT 3974 9491 3919 9428

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:42 PM CDTSpecial Weather StatementEAXClay, Jackson, Platte48 min
May 15, 1:19 PM CDTSpecial Weather StatementEAXBuchanan, Clay, Clinton, Platte, Ray41 min
May 15, 2:29 PM CDTSpecial Weather StatementEAXDaviess, Grundy, Harrison, Mercer61 min
May 15, 3:01 PM CDTSpecial Weather StatementEAXLinn29 min
May 15, 3:29 PM CDTSpecial Weather StatementEAXLivingston31 min
May 15, 4:18 PM CDTSpecial Weather StatementEAXLafayette27 min
May 15, 5:23 PM CDTSpecial Weather StatementEAXSaline37 min
May 15, 5:29 PM CDTSevere Thunderstorm WarningEAXSaline31 min
May 15, 5:52 PM CDTSevere Thunderstorm WarningEAXHoward, Saline38 min
May 15, 6:08 PM CDTTornado WarningEAXHoward, Saline22 min
May 15, 6:24 PM CDTSevere Thunderstorm WarningEAXHoward, Saline51 min
May 15, 6:27 PM CDTTornado WarningEAXHoward33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.